Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Morristown, TN

April 5, 2003Blount County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2003, 4:56 AM EST for Blount County, Knox County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 4:56 AM EST (09:56 UTC)
Expired
Apr 5, 2003, 5:45 AM EST
In force
49 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 050956
SVRMRX
TNC009-093-051045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 AM EST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 545 AM EST

* AT 451 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FARRAGUT...OR 4 MILES
  NORTHEAST OF LENOIR CITY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCGHEE TYSON MUNICIPAL AIRPORT AROUND 505 AM EST
  EAGLETON VILLAGE AROUND 510 AM EST
  WILDWOOD AROUND 515 AM EST
  8 MILES NORTH OF WALLAND AROUND 520 AM EST
  6 MILES SOUTH OF KIMBERLIN HEIGHTS AROUND 525 AM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3594 8427 3571 8418 3571 8373 3601 8376

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:00 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 5, 3:00 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST SAT APR 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EST SAT APR 5 2003

UNSETTLED WEATHER IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION
OVER THE NEXT FEW DAYS. TIMING THESE INDIVIDUAL EVENTS IS AGAIN THE
MAIN ISSUE FOR THIS FORECAST CYCLE.

FIRST OF TWO EVENTS IS POISED TO MOVE THROUGH THE REGION LATER THIS
MORNING. A LINE OF CONVECTION IS BEING GENERATED FROM THE
EASTERN GREAT LAKES INTO CENTRAL TENNESSEE BY A VIGOROUS
SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT. SEVERAL WATCH BOXES HAVE
ACCOMPANIED THIS FEATURE. MODELS GENERALLY AGREE THAT THE COLD FRONT
WILL PUSH RAPIDLY THROUGH THE FORECAST AREA DURING THE MORNING HOURS.
AS SUCH...ANTICIPATE PRECIP AND MUCH OF THE CLOUD COVER TO BE OUT OF
THE AREA BY 18Z.

BENIGN WEATHER WILL CONTINUE FOR ABOUT A 24 HOUR PERIOD BEFORE THE
SURFACE COLD FRONT STALLS OUT IN CENTRAL GEORGIA AND RETURNS AS A
WARM FRONT. THIS WILL BEGIN TO AFFECT OUR AREA BY SUNDAY AFTERNOON.
MODELS AGREE LESS WELL ON THE TIMING OF THE INITIAL ONSET OF PRECIP
WITH THIS SUCCEEDING FEATURE. AT THIS TIME...TEND TO FAVOR THE
TIMING OF THE ETA SINCE ITS TIMING IS SUPPORTED BY THE CANADIAN GEM
MODEL. WILL HOLD OFF PRECIP UNTIL AFTER 18Z SUNDAY IN ALL BUT THE
SOUTHERN-MOST ZONES. AT ANY RATE...THE GFS AND GEM PROJECT THIS TO BE
A SIGNIFICANT RAIN EVENT WITH QPFS PROJECTED TO EXCEED AN INCH OVER
MUCH OF THE FORECAST AREA.

AS FOR TEMPS...ONCE AGAIN TENDED TO FAVOR BLEND OF GUIDANCE NUMBERS.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  47  66  54 /  70  10  50  80
TYS   70  44  64  51 /  70  10  40  80
TRI   68  37  64  44 /  70  10  30  80
OQT   70  44  65  51 /  70  10  40  80

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
910 PM EST FRI APR 4 2003

ONLY A FEW SHOWERS DEVELOPED DURING THE LATE AFTERNOON AND EARLY
EVENING WITH A COUPLE THUNDERSTORMS THE PAST HOUR OR SO IN THE
NORTHEAST TENNESSEE MOUNTAINS. NEARLY SOLID LINE OF SHOWERS AND
THUNDERSTORMS EXTENDS SOUTHWEST FROM SOUTHERN MICHIGAN THROUGH THE
MID MISSISSIPPI VALLEY INTO SOUTHWEST ARKANSAS JUST AHEAD OF COLD
FRONT. LATEST RUC AND MESOETA SHOWING THIS ACTIVITY WILL NOT REACH
FORECAST AREA FIRST THE NORTHERN CUMBERLAND PLATEAU FOR ANOTHER 6
HOURS OR AFTER 05/8Z. THIS LINE WILL LIKELY WEAKEN AND SHOULD LAST
THROUGH AT LEAST MID MORNING. LIS ACROSS AREA CURRENTLY FROM MSAS
DATA SLIGHTLY UNSTABLE FROM 0 TO -3 WITH INSTABILITY GREATEST IN
WEST TENNESSEE ALONG THE MS RIVER. SHORT TERM MODELS PUT GREATEST
DYNAMICS JUST AHEAD OF FRONT IN EAST TENNESSEE DURING THE LATE NIGHT
AND EARLY MORNING HOURS. DUE TO TIME OF DAY BELIEVE SEVERE THREAT
WILL BE MINIMAL BY THEN BUT GUSTY WINDS WITH THUNDERSTORMS STILL
POSSIBLE. WILL UPDATE TO CHANGE TIMING OF PRECIPITATION TO LATE ALL
ZONES. TEMPERATURES LOOK GOOD IF PRECIPITATION MOVES IN BY MORNING.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EST FRI APR 4 2003

AFTER LITTLE IF ANY AGREEMENT AMONGST 3/12Z MODELS RUNS...THE SHORT
RANGE MODELS TODAY (4/12Z) SEEM TO BE IN GOOD AGREEMENT AND ALSO
CONSISTENT WITH 4/00Z AND 4/06Z RUNS.  IT SHOULD BE NOTED THAT THE
SHOWERS FOR TODAY MAY HAVE BEEN CONSIDERABLY OVERDONE...BUT STILL
COUNTING ON CONVECTION TO DEVELOP THIS EVENING FROM THE WEST AS
SHORTWAVE TROUGH OVER MID-MISS VALLEY MOVES EAST...AND COLD FRONT
SAGS SE OVERNIGHT.  ATMOSPHERE HAS BECOME SLIGHTLY UNSTABLE AND WILL
MENTION THUNDERSTORMS IN ALL AREAS.  PREVIOUS GRIDS AND ZFP LOOKED
TO BE ON TRACK FOR SATURDAY AS MOST SHOWERS END BY OR BEFORE 18Z...
SO LITTLE IF ANY CHANGES WERE MADE TO THE SECOND PERIOD.

SATURDAY NIGHT INTO THE EXTENDED...EXPECT A BRIEF CLEARING BEHIND
THE COLD FRONT TOMORROW.  THEN CLOUDS AND RAIN CHANCES QUICKLY RETURN
ON SUNDAY AS LOW PRESSURE SYSTEM DEVELOPS OVER CENTRAL PLAINS AND
FRONTAL BOUNDARY LIFTS NORTH.  THIS SYSTEM APPEARS TO BE RATHER FAST
MOVER...SUCH THAT MOST RAIN OCCURS JUST INTO MONDAY MORNING.
STRONGER THUNDERSTORMS LIKELY WITH THIS SYSTEM COMPARED TO TONIGHTS
EVENT.

NO BIG DIFFERENCES NOTED AMONGST MOS...EXCEPT FOR SUNDAY HIGHS WHERE
I FAVORED THE MUCH COOLER MAV HIGHS DUE TO RAPID RETURN OF CLOUDS
AND RAIN.  MY PRELIMINARY TEMPS AND POPS FOLLOW:

FCSTID =   10
CHA   60  72  47  67 /  80  30  10  60
TYS   58  70  45  65 /  70  40  10  50
TRI   55  67  39  63 /  70  50  10  40
OQT   58  70  45  65 /  70  40  10  50

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1002 AM EST FRI APR 4 2003

CLOUDS SPREAD IN OVERNIGHT AND HELPED KEEP MIN TEMPS ON THE MILD SIDE
IN THE MID 40S TO UPPER 50S.  A QUICK LOOK AT 12Z MODEL DATA JUST IN
STILL SUGGESTS AT LEAST SCATTERED SHRA/TSRA...ALTHO LATEST RUC MODEL
RUN WAS LESS ZEALOUS WITH RAIN FOR THIS AFTERNOON.  MODIFIED 12Z BNA
SOUNDING SUGGESTS INSTABILITY REACHING AS MUCH AS 1000 J/KG AND
LIFTED INDEX OF -2 FOR WESTERN AREAS OF THE FORECAST AREA...AND LESS
UNSTABLE IN EASTERN AREAS PER 12Z RNK SOUNDING.  THIS WAS OF COURSE
BASED ON ENUFF SUNSHINE BREAKING THRU TO REACH NEAR FORECASTED HIGH
TEMPS.

THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT CHANGES NEEDED TO THE
CURRENT FORECAST AT THIS POINT...BUT I WILL MONITOR TEMPS TO MAKE
SURE HIGHS ARE REASONABLE.  THE CLOUDS SHOULD KEEP WINDS DOWN A BIT
FROM PAST FEW DAYS.

EXTENDED...STRONGER SYSTEM TO AFFECT THE REGION SUNDAY NIGHT INTO
EARLY MONDAY.

TG
Hazardous weather outlook, Apr 4, 5:30 AM EST, 23 hours 26 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS A COLD
FRONT MOVES THROUGH THE TENNESSEE VALLEY. THE MAIN THREATS WILL BE
THE POSSIBILITY OF STRONG DAMAGING WINDS AND LARGE HAIL...MAINLY
AROUND MIDNIGHT AND THEREAFTER THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION SUNDAY NIGHT AND MONDAY...BRINGING THE POSSIBILITY
OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON SUNDAY NIGHT
AND MONDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:29 AM ESTSevere Thunderstorm WarningMRXLoudon, Roane46 min
Apr 5, 5:23 AM ESTSevere Thunderstorm WarningMRXJefferson, Sevier37 min
Apr 5, 5:45 AM ESTSevere Thunderstorm WarningMRXCocke45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.